Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


new hiv meds
Nov 23, 2008

I went to my regular visit with my doctor to discuss the possibility of changing to a new regimen of drugs. The doctor prescribed Prezista, Norvir, and Truvada. I went to website called www.rxlist.com to get new information pertaining to doses and side effects. I was shocked to see that each of these drugs had far worse "possible" side effects than the drugs I am currently on. They are Kaletra and Combivir. These drugs had far fewer side effects. So my question is should I stick to a regimen that has been working for me for the past eight years, wtihout any side effects or should I take on a new regimen that may cause me serious side effects? Like they say, "if it ain't broke, don't fix it." Sincerely, R. Jordan

Response from Dr. DeJesus

Jordan. That is an excellent question, because this is a situation that many patients face frequently. First, there is no doubt that the regimen that you are currently taking now is associated with more --short and long term-- toxicities and side effects.

The problem is that in general new medications are "listed" as potentially having more adverse events than the old ones, because these new drugs are scrutinized a lot more than the older drugs. For example, if Combivir or Kaletra were to be studied and approved in 2008 (as opposed to many years ago --when they were approved), their list of side effects on the package information would be significantly longer that what it is showing now. Combivir is a combination of zidovudine (AZT, Retrovir) and lamivudine (3TC, Epivir). AZT, as a thymidine analogue, has been associated with multiple long term adverse effects. I personally encourage all my patients on AZT to switch to another regimen if an option is available. The same can be said, but to a lesser extent, with Kaletra. Darunavir appears to be associated with fewer side effects, especially less diarrhea and lipid problems; perhaps that is why your doctor wanted you to change this part of your regimen. It can also potentially be given once a day. If your viral load is undetectable on an "older regimen", it is ok to switch to a new regimen that may be associated with less potential adverse events in the future. If by any chance you do not like the new regimen, you can always switch back to your older regimen without problems



Previous
How to take Atripla?
Next
boyfriend, sex, hiv +

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement